Oregon, 2011

High Wind in Oregon, October 11, 2011

October 11, 2011 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific frontal system brought strong winds to the ridgetops of the North and Central Oregon Coastal Range.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific frontal system brought strong winds to the ridgetops of the North and Central Oregon Coastal Range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Oct 10, 8:00 PM PST, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 10, 8:00 PM PST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 PM PDT MON OCT 10 2011

.SYNOPSIS...A MOIST WESTERLY FLOW IN OFF THE PACIFIC WILL BRING
ANOTHER DISTURBANCE ALOFT ACROSS THE REGION LATER TONIGHT AND EARLY
TUE BRINGING MORE RAIN. THE JETSTREAM IS EXPECTED TO LIFT TO THE N
BY MID WEEK BRINGING DRIER WEATHER FOR A COULPE OF DAYS...THEN A
BETTER CHANCE FOR MORE ORGANIZED RAINFALL COMES AT THE END OF THE
WEEK AS ANOTHER TROUGH OF LOW PRES COMES IN OFF THE PACIFIC.
&&

.SHORT TERM...RADAR AND SATELLITE HAVE SHOWN SHOWERS INCREASING IN
COVERAGE THIS EVENING. A NICE LITTLE JET CORE SEEN IN WATER VAPOR
PICTURES NEAR 45N 131W IS DRIVING A SHORTWAVE TOWARDS THE WA COAST
LATER TONIGHT. MODEL MOISTURE CROSS SECTIONS SHOW GOOD MOISTURE IN
THE MID AND LOWER LEVELS TO WORK WITH THIS SYSTEM AS IT COMES
IN...SO HIGH POPS LATER TONIGHT AND TUE MORNING LOOK IN ORDER ESP
ACROSS THE N PART OF THE FORECAST AREA WHERE DYNAMICS ARE BEST.
HEAVIEST PRECIPITATION EXPECTED IN THE S WA CASCADES WHERE SW FLOW
WILL FAVOR OROGRAPHIC LIFTING.

REMAINDER OF SHORT TERM DISCUSSION UNCHANGED...
SNOW LEVELS OF 5500 FT WILL REMAIN WELL ABOVE PASS ELEVATIONS...
UNTIL WEDNESDAY MORNING WHEN COOLER AIR TO OUR NORTH WILL BRING SOME
LIGHT SNOWFALL AS FAR SOUTH AS THE N OR CASCADES AT PASS LEVELS. BY
THAT TIME... NOT MUCH MOISTURE LEFT IN THE SYSTEM SO NOT EXPECTING
MUCH IN TERMS OF ACCUMULATIONS.

THURSDAY LOOKS DRY AND WARMER AND SHOULD BE A PRETTY NICE FALL DAY.
WOLFE

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS.
AN UPPER LEVEL TROF WILL BE APPROACHING THE PAC NW AT THE END OF
THIS WEEK...SWINGING SEVERAL SHORT WAVES THROUGH THE REGION FROM FRI
THROUGH NEXT WEEKEND. MODEL AGREEMENT AND RUN TO RUN CONSISTENCY ARE
STILL LOW IN THE HANDLING OF THIS LOW. THERE SHOULD BE SEVERAL
PERIODS OF PRECIPITATION IN THE EXTENDED...BUT THE TIMING OF EACH OF
THE ASSOCIATED SHORTWAVES REMAINS VERY MUCH IN DOUBT AT THIS TIME.
SO WILL CONTINUE TO CARRY A CHANCE OF RAIN THROUGH MOST OF THE
EXTENDED AND WAIT TO ADD DETAIL UNTIL MODELS BEGIN TO SHOW SOME
SEMBLANCE OF CONSISTENCY. JFP

&&

.AVIATION...EXPECT GENERAL VFR WITH AREAS OF MVFR THROUGH THIS
EVENING...THEN GRADUALLY DETERIORATING TO MVFR WITH LOCAL IFR LATE
TONIGHT OR EARLY TOMORROW. NEXT FRONT WILL BRING MORE RAIN TO THE
NORTH COAST BY MIDNIGHT...WHICH WILL SPREAD INLAND OVERNIGHT. HIGHER
LIKELIHOOD FOR MVFR TOMORROW BETWEEN 12Z AND 18Z FOR INLAND SITES.
HEAVIER RAIN MAY BRING BRIEF IFR.

KPDX AND APPROACHES...CONDITIONS VARYING BETWEEN VFR AND MVFR WITH
SCATTERED SHOWERS DIMINISHING OVERNIGHT...THEN MVFR EXPECTED TO
BECOME MORE PREDOMINANT TOWARD MORNING AS A MORE ORGANIZED AREA OF
RAIN MOVES INTO THE PDX AREA EARLY TUESDAY MORNING. KMD/WEAGLE

&&

.MARINE...THE NEXT IN A SERIES OF FRONTAL SYSTEMS WILL PASS
THROUGH THE WATERS TOMORROW MORNING...WITH THE CENTER OF LOW
PRESSURE CURRENTLY AROUND 50 N 137W. THIS SYSTEM WILL KEEP A
MODEST GRADIENT ACROSS THE WATERS ALL NIGHT...WITH WINDS ALREADY
INCREASING AGAIN AS THE NEXT DISTURBANCE APPROACHES. SOME MODELS
SUGGESTING LOW END GALES FOR OUR NORTHERN WATERS BY MIDNIGHT
TONIGHT...BUT A LOOK AT THE LATEST BOUNDARY LAYER WIND
FORECASTS...THE CONSENSUS IS THAT WINDS WILL STAY JUST BELOW GALE
FORCE AS THEY DID THIS PAST MORNING. A FEW LOCAL GUSTS TO GALE FORCE
ARE POSSIBLE...ESPECIALLY NEAR THE CAPES AND NEAR THE COLUMBIA RIVER
BAR.

LARGE SWELL WILL ALSO MOVE INTO THE COASTAL WATERS LATE TONIGHT
AND TUESDAY. BUOY REPORTS IN THE SWELL GENERATION ZONE OVER THE
GULF OF ALASKA SHOW SEAS IN THE LOWER TO MID 20-FT RANGE WHICH IS
ACTUALLY SLIGHTLY HIGHER THAN WHAT ENP GUIDANCE WAS SHOWING. 12Z
ENP GUIDANCE SHOWS THE SWELL PEAKING AT 16-18 FT ACROSS OUR
COASTAL WATERS TUESDAY EVENING BEFORE SLOWLY TAILING OFF WEDNESDAY.
SOME 20 FT SETS ARE NOT OUT OF THE QUESTION...THIS EVENT WILL BE
FAIRLY CLOSE TO HIGH SURF ADVISORY CRITERIA WITH PERIODS AROUND
15-16 SECONDS. TIMING OF PEAK WINDS WILL BE 3 AM THOUGH ABOUT 10
AM TUES...WITH PEAK SWELL ARRIVING DURING THE EVENING
TUESDAY...POSSIBLY BEFORE MIDNIGHT. KMD/WEAGLE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM PDT TUESDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR
     OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 7 PM PDT
     WEDNESDAY FOR WATERS FROM CAPE SHOALWATER WA TO CASCADE
     HEAD OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 1 AM TUESDAY TO 7
     PM PDT WEDNESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA
     TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE
     HEAD TO FLORENCE OR OUT 10 NM-WATERS FROM CASCADE HEAD TO
     FLORENCE OR FROM 10 TO 60 NM.

     SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 PM PDT TUESDAY FOR
     COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     MIDNIGHT PDT TUESDAY NIGHT.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Oct 10, 4:14 AM PST, 20 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
514 AM PDT MON OCT 10 2011

ORZ003>014-WAZ019-020-022-023-039-040-111515-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
514 AM PDT MON OCT 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-WAZ021-111515-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
514 AM PDT MON OCT 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEAS MAY REACH 20 FT TUESDAY NIGHT AND EARLY WEDNESDAY ALONG THE
BEACHES...AND A HIGH SURF ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

PZZ250-255-270-275-111515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
514 AM PDT MON OCT 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEAS MAY EXCEED 20 FEET LATER TUESDAY NIGHT AND EARLY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Coast Range of W Oregon

When
October 11, 1:12 AM PST to 1:12 PM PST
Where
Central Coast Range of W Oregon forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Rockhouse RAWS observation site with a peak gust of 62 kts.

High Wind, Coast Range of Nw Oregon

When
October 11, 1:14 AM PST to 2:25 AM PST
Where
Coast Range of Nw Oregon forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

Strong winds were reported at the Tidewater RAWS observation site with a peak gust of 59 kts. Mt. Hebo also reported strong winds with sustained winds of 36 kts gusting to 53 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349652, 349651.